Nebraska, 2013Tornadoes and Hail in Nebraska, July 9, 2013
July 9, 2013 · NWS LBF · 11 events in 2 counties and zones
Thunderstorms developed along a frontal boundary in southern Custer and Frontier counties on the evening of July 9th. Two landspout tornadoes were reported prior to thunderstorms quickly became severe and producing hail up to the size of baseballs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a frontal boundary in southern Custer and Frontier counties on the evening of July 9th. Two landspout tornadoes were reported prior to thunderstorms quickly became severe and producing hail up to the size of baseballs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 9, 2:09 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 9, 2:09 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT TUE JUL 9 2013
.SYNOPSIS...
ISSUED AT 309 PM CDT TUE JUL 9 2013
CURRENT SYNOPTIC PATTERN IS MARKED BY A LARGE UPPER RIDGE STRETCHING
FROM THE GREAT BASIN INTO THE SOUTHERN PLAINS...WITH SEVERAL
SHORTWAVE TROUGHS EMBEDDED IN STRONGER WESTERLY FLOW ACROSS THE
NORTHERN TIER OF THE CONUS AND INTO THE GREAT LAKES. ONE OF THESE
SHORTWAVE TROUGHS WAS MOVING ACROSS EASTERN MONTANA AND THE
DAKOTAS...HELPING TO SEND A WEAK SFC FRONT SOUTH INTO THE CWA.
CURRENT SFC CONDITIONS IN WESTERN AND NORTH CENTRAL NEBRASKA WERE
WARM AND HUMID...WITH TEMPERATURES IN THE 80S AND 90S AND DEW
POINTS ABOVE 65 DEGREES IN MANY LOCATIONS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 309 PM CDT TUE JUL 9 2013
A FEW ISOLATED STORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING IN
CENTRAL AND SOUTHWEST NEBRASKA AS STRONG SFC INSTABILITY HAS
ESTABLISHED ITSELF AHEAD OF A SLOWLY MOVING FRONT...HOWEVER THE MUCH
MORE FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT REMAINS OFF
TO OUR SOUTH AND EAST. MOST HI-RES MODELS KEEP PRECIP OUT OF OUR CWA.
SFC HIGH PRESSURE WILL MOVE EAST INTO THE DAKOTAS TONIGHT...BRINGING
EASTERLY UPSLOPE FLOW TO OUR AREA. MODELS SHOW THUNDERSTORM CHANCES
BEGINNING AROUND OR JUST AFTER 06Z...THEN DIVERGE ON THEIR HANDLING
OF THUNDERSTORM ACTIVITY OVERNIGHT AND INTO THE MORNING HOURS. GIVEN
THE MOIST EASTERLY UPSLOPE FLOW AND EASTERLY 20-30 KT LLJ FOCUSED
INTO THE PANHANDLE HAVE LEFT ISOLATED POPS THROUGH THE OVERNIGHT.
STORM CHANCES CONTINUE INTO THE DAYTIME TOMORROW...WITH THE FOCUS
ALONG A SFC TROUGH THAT STALLS ALONG THE LEE SIDE OF THE ROCKIES.
STORMS ARE EXPECTED TO DEVELOPMENT ALONG THE TROUGH AND MOVE EAST. A
FEW OF THE STORMS MAY BE SEVERE GOING INTO THE LATE AFTERNOON HOURS
IN OUR FAR WESTERN ZONES AS MLCAPE INCREASES TO AROUND 1500 J/KG
UNDERNEATH 35-45 KTS OF DEEP LAYER SHEAR.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 309 PM CDT TUE JUL 9 2013
THUNDERSTORMS DEVELOPED OFF THE HIGH PLAINS WILL DRIFT SOUTHEAST
WEDNESDAY NIGHT...WITH A SLIGHT CHANCE MOST AREAS. SLIGHTLY BETTER
30 POPS ACROSS PARTS OF SOUTHWEST NEBRASKA.
THURSDAY AND FRIDAY...THE UPPER RIDGE AXIS WILL ROTATE ACROSS
NEBRASKA. TEMPERATURES THURSDAY WILL REBOUND TO NEAR 95 EASTERN
PANHANDLE AND SOUTHWEST AND UPPER 80S NORTHEAST. A RETURN
SOUTHERLY FLOW WITH BREEZY CONDITIONS. A STRONG THERMAL RIDGE
WILL BUILD IN FRIDAY AS A SURFACE TROUGH SLOWLY DROPS INTO THE
NORTHWEST. HIGHS 100-105 POSSIBLE SOUTHWEST WITH UPPER 90S INTO
NORTH CENTRAL. THE NAM AND GFS BOTH INDICATED CONVECTION
DEVELOPING ALONG SURFACE TROUGH...WITH THE NAM MORE EXPANSIVE IN
COVERAGE. INTRODUCED A SLIGHT CHANCE ACROSS THE NORTHWEST FRIDAY
AFTERNOON.
FOR FRIDAY NIGHT THROUGH SUNDAY NIGHT. 20 TO 30 PERCENT CHANCES
FOR THUNDERSTORMS...MAINLY ACROSS THE NORTHWEST HALF OF THE
FORECAST AREA. SLIGHT CHANCE LINGER INTO MONDAY AND MONDAY NIGHT.
HIGHS 95-100 SATURDAY TO LOWER SLIGHTLY TO THE UPPER 80S/LOWER 90S
SUNDAY AND MONDAY...AND LOWER 90S TUESDAY. UPPER RIDGE INFLUENCE
WILL BE TYPICAL FOR JULY. DEWPOINTS ALSO LOOK TO REMAIN ELEVATED
IN THE MID 50S TO MID 60S...KEEPING HEAT INDICES IN THE 90S DURING
THE AFTERNOON.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1235 PM CDT TUE JUL 9 2013
VFR CONDITIONS ARE ANTICIPATED THROUGH THE NEXT 24 HOURS IN
WESTERN NEBRASKA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE TAF PERIOD HOWEVER THE LIMITED AREAL COVERAGE OF THUNDERSTORM
ACTIVITY DOES NOT WARRANT MENTION IN THE TAF AT THIS TIME.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MARTIN
SHORT TERM...MARTIN
LONG TERM...ROBERG
AVIATION...MARTIN
Hazardous weather outlook, Jul 9, 3:55 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 AM CDT TUE JUL 9 2013
NEZ004>010-022>029-035>038-056>059-069>071-094-101000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
455 AM CDT TUE JUL 9 2013 /355 AM MDT TUE JUL 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. A FRONT SAGGING SOUTH WILL BE THE FOCUS OF THUNDERSTORM
DEVELOPMENT. THE PROBABILITY OF THUNDERSTORMS WILL DECREASE
QUICKLY THIS EVENING AS THE FRONT MOVES OUT OF THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND EVENING
IN CENTRAL AND WESTERN NEBRASKA. THERE IS SOME RISK OF LARGE HAIL
AND DAMAGING WIND IN THE EASTERN PANHANDLE AND EXTREME SOUTHWEST
NEBRASKA.
EXCEPTIONALLY HOT WEATHER IS FORECAST FRIDAY OVER SOUTHWEST
NEBRASKA WITH TEMPERATURES OF 100 OR A LITTLE ABOVE 100 FAIRLY
WIDESPREAD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
JRS
Tornado, Custer
- When
- July 9, 4:10 PM CST to 4:15 PM CST
- Where
- Custer County, 4.96 mi S of Oconto
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 41.078, -99.784
At 1616CDT, a tornado touched down near 5 miles south of Oconto and moved northeast before dissipating less than a quarter mile in an open field. Average path width was 20 yards with no damage reported.
Tornado, Custer
- When
- July 9, 4:15 PM CST to 4:25 PM CST
- Where
- Custer County, 7.61 mi WSW of Oconto to 7.4 mi WSW of Oconto
- Rating
- EF0
- Path length
- 0.22 mi
- Path width
- 75 yd
- Reported by
- Public
- Coordinates
- 41.098, -99.909
At 1615CDT, a tornado developed 14 miles south of Callaway and moved northeast before dissipating in open rangeland. The path width was 75 yards with no damage observed.
Hail, Custer
- When
- July 9, 4:56 PM CST
- Where
- Custer County, 2.08 mi SE of Oconto
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.130, -99.750
Hail, Custer
- When
- July 9, 5:50 PM CST
- Where
- Custer County, 4.15 mi S of Ansley
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.220, -99.380
Hail, Custer
- When
- July 9, 6:01 PM CST
- Where
- Custer County, 4.15 mi S of Ansley
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.220, -99.380
Hail, Frontier
- When
- July 9, 6:05 PM CST
- Where
- Frontier County, 5.55 mi N of Harry Strunk Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.500, -100.240
Hail, Custer
- When
- July 9, 6:37 PM CST
- Where
- Custer County, 1.73 mi SE of Westerville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.380, -99.360
Hail, Custer
- When
- July 9, 6:42 PM CST
- Where
- Custer County, 3.79 mi SE of Berwyn
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.310, -99.450
Ping pong sized hail reported at Mile Marker 291 on Highway 2.
Hail, Custer
- When
- July 9, 6:44 PM CST
- Where
- Custer County, 3.45 mi N of Ansley
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.330, -99.380
Hail, Custer
- When
- July 9, 6:44 PM CST
- Where
- Custer County, 0.69 mi N of Ansley
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.290, -99.380
Hail, Custer
- When
- July 9, 7:00 PM CST
- Where
- Custer County, 3.89 mi WSW of Ansley
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 41.260, -99.450
Ground was covered with hen egg sized hail.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in South Carolina, July 9 to 10, 20131 death · $350,000 · 50 kt wind · 7 events
- Tornado and Hail in Nebraska, July 9, 2013$1.8 million · EF0 · 6 events
- Heat in Nebraska, July 9, 2013$2.0 million · 2 events
- Flash Flooding and Flooding in Ohio, July 9 to 10, 2013$829,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, July 9 to 11, 2013$415,000 · 6 events
- Flash Flood and Hail in Arizona, July 9, 2013$301,000 · 1.75 in hail · 7 events
- Tornado and Hail in North Dakota, July 9, 2013$140,000 · EF0 · 15 events
- Flash Flooding and Flooding in Ohio, July 9 to 10, 2013$120,000 · 0.75 in hail · 9 events
- Hail and Damaging Winds in Kansas, July 9, 2013$90,000 · 2.75 in hail · 11 events
- Excessive Heat in Oklahoma, July 9 to 10, 20135 injured · 1 event
- Flash Flood and Damaging Wind in Georgia, July 9, 2013$52,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in West Virginia, July 9, 2013$35,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470461, 467424, 463320, 463321, 463323, 463322, 463325, 465677, 463326, 465678, 463327.